Michigan, 2015

Damaging Wind in Michigan, September 17, 2015

September 17, 2015 · NWS MQT · 1 event in 1 county or zone

A severe thunderstorm caused wind damage near Stephenson on the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A severe thunderstorm caused wind damage near Stephenson on the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 17, 11:56 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 17, 11:56 AM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
156 PM EDT THU SEP 17 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 446 AM EDT THU SEP 17 2015

SW UPPER LEVEL FLOW CONTINUES BETWEEN AN UPPER RIDGE EXTENDING FROM
TX TO THE LOWER GREAT LAKES AND E COAST AND AN UPPER TROUGH OVER THE
WRN CONUS. SHORTWAVES ARE MOVING THROUGH THE REGION IN THE SW FLOW.
ONE WEAK SHORTWAVE IS OVER THE MN/NWRN WI BORDER AND IS DRIVING SOME
SHOWERS AND THUNDERSTORMS SW OF THE CWA AND ANOTHER IS NW OF THE CWA
WITH SOME CONVECTION THERE. STEEP MID-UPPER LEVEL LAPSE RATES
CONTINUES TO ALSO BE A FACTOR IN THE CONVECTION. DRY LOW LEVEL AIR
OVER UPPER MI (DRIEST CENTRAL AND E AS MOISTURE MOVES INTO THE W) IS
KEEPING MUCH OF THE ELEVATED SHOWERS THAT ARE ISOLATED IN COVERAGE
OVER PORTIONS OF THE CWA FROM REACHING THE GROUND.

THE PRIMARY WEATHER MAKER IN THE SHORT TERM IS A SHORTWAVE AND SFC
LOW OVER ND EARLY THIS MORNING. THE SFC LOW WILL SHIFT ACROSS NRN MN
AND INTO WRN NRN ONTARIO BY 18Z TODAY THEN TO JAMES BAY BY 12Z FRI.
THE SFC TROUGH/COLD FRONT WILL MOVE INTO THE WRN CWA BY 00Z FRI AND
WILL BE NEAR NEWBERRY AT 12Z FRI. EXPECT GOOD COVERAGE OF SHOWERS
AND THUNDERSTORMS ALONG AND AHEAD OF THE FRONT AS IT INTERACTS WITH
A MOISTURE RICH (PWATS OF 1.5-1.75 INCHES) AND UNSTABLE (MLCAPES AS
HIGH AS 1000-1300 J/KG) ENVIRONMENT. BEST INSTABILITY WILL BE OVER
THE W HALF OF THE CWA DURING THE AFTERNOON. LOOKS LIKE AN ADDITIONAL
SHORTWAVE WILL MOVE ACROSS THIS AFTERNOON...WHICH SHOULD DEVELOP
CONVECTION AHEAD OF THE FRONT. 0-6KM BULK SHEAR WILL BE WEAK AT 20-
25KTS THIS AFTERNOON WHEN CAPE IS GREATEST...AND SHEAR INCREASES TO
30-35KTS ALONG THE FRONT WHEN CAPE IS REDUCED TO AOB 1000 J/KG.
THEREFORE...SEVERE POTENTIAL IS LOW...WITH THE BEST CHANCES FOR
STRONG STORMS OVER THE W WHERE THE BETTER SHEAR MAY LINE UP WITH
BETTER INSTABILITY EARLIER IN THE EVENING. BRIEF HEAVY RAIN IS ALSO
EXPECTED. SPC RISK REDUCTION FROM SLIGHT TO MARGINAL MAKES
SENSE...BUT THINK THAT MARGINAL RISK IS ONLY NEEDED OVER THE WRN
CWA. BY LATE TONIGHT/EARLY FRI...THE W WILL BE DRY WITH SOME
SCATTERED SHOWERS OVER THE E...ISOLATED CENTRAL.

TODAY WILL SEE HIGHS IN THE 70S IN MOST LOCATIONS...WITH LOW TO MID
80S EXPECTED NEAR LAKE SUPERIOR DUE TO DOWNSLOPING. WILL SEE ANOTHER
GUSTY DAY WITH GUSTS TO 20-30MPH FROM THE SSW

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 506 AM EDT THU SEP 17 2015

CURRENT WRN CONUS TROF AND ERN CONUS RIDGE WILL GIVE WAY TO LOWER
AMPLITUDE FLOW BY LATE WEEKEND AS A PAIR OF SHORTWAVES HELP SHIFT
THE WRN TROF EASTWARD WHILE DEAMPLIFYING. THE FIRST WAVE WILL LIFT
INTO NRN ONTARIO TONIGHT WITH THE FOLLOWING SHIFTING ACROSS THE
GREAT LAKES REGION SAT. THESE CHANGES WILL RESULT IN OUR RECENT
STRING OF WELL ABOVE NORMAL TEMPS FALLING BACK TO NEAR NORMAL BY
SAT. WARMING WILL BEGIN AGAIN EARLY NEXT WEEK UNDER LOW AMPLITUDE
FLOW FEATURING BLO NORMAL HEIGHTS IN WRN CANADA AND ABOVE NORMAL
HEIGHTS FROM THE MISSISSIPPI VALLEY TO SE CANADA. LOOKING FARTHER
OUT...LONGER RANGE GUIDANCE POINTS TO ABOVE NORMAL TEMPS BEING
FAVORED ON THE MAJORITY OF DAYS FOR AT LEAST THE NEXT 2 WEEKS...AND
CFS RUNS HAVE BEEN INDICATING A TENDENCY FOR ABOVE NORMAL TEMPS OUT
INTO EARLY OCT. AS FOR PCPN OVER THE NEXT 7 DAYS...ONE PERIOD OF
PCPN WILL OCCUR TODAY/TONIGHT AS A COLD FRONT SWEEPS ACROSS THE
UPPER GREAT LAKES IN ASSOCIATION WITH FIRST SHORTWAVE NOTED ABOVE.
ANOTHER SHOT OF PCPN WILL OCCUR FRI NIGHT INTO SAT MORNING IN
ASSOCIATION WITH SECOND SHORTWAVE AS IT SUPPORTS A SFC WAVE TRACKING
NE ALONG COLD FRONT THAT PASSES TONIGHT. THE SE PORTION OF THE FCST
AREA WILL HAVE THE BEST OPPORTUNITY FOR PCPN WITH THE SECOND
SHORTWAVE.

BEGINNING FRI...COLD FRONT WILL EXIT THE ERN FCST AREA BY MID
MORNING AT THE LATEST...BRINGING AN END TO ANY LINGERING PCPN OVER
THE E. OTHERWISE...DECENT COLUMN DRYING AND SFC HIGH PRES RIDGE
NOSING INTO UPPER MI/LAKE SUPERIOR SUGGEST A DRY PERIOD OF WEATHER
FRI. WITH SLOW COOLING BEHIND THE COLD FRONT FRI (850MB TEMPS FALL
TO ROUGHLY 8C W TO 11C E BY EVENING)...MAX TEMPS WILL END UP CLOSE
TO OR A LITTLE ABOVE NORMAL IN THE MID 60S TO LWR 70S.

ATTENTION THEN TURNS TO NEXT SHORTWAVE THAT WILL REACH THE WRN GREAT
LAKES LATE FRI NIGHT/SAT MORNING. SHORTWAVE WILL SPIN UP A SFC WAVE
ALONG THE COLD FRONT THAT PASSES ACROSS THE AREA TONIGHT. THAT LOW
WILL TRACK NE ACROSS LWR MI SAT MORNING. THE NAM CONTINUES TO BE A
SLOW AND SOMEWHAT DEEP OUTLIER AND HAS SFC LOW TRACK AND HEAVIER
PCPN FARTHER NW THAN OTHER GUIDANCE. WHILE 06Z/12Z/18Z GFS RUNS
TRENDED IN THAT DIRECTION...THE 00Z 9/17 RUN IS BACK TO A LIGHTER
PCPN SCENARIO AND WEAKER SFC LOW...SIMILAR TO THE MAJORITY OF
GUIDANCE FROM THE 00Z 9/16 CYCLE. WITH TONIGHTS 00Z RUNS...THE
GFS/CMC ARE VERY SIMILAR WHILE THE ECWMF...JUST LIKE ITS 12Z
RUN...LENDS SOME SUPPORT FOR A NAM-LIKE SOLUTION...BUT WITH TIMING
SIMILAR TO THE GFS/GEM. WILL DISCARD THE NAM AND USE THE
GFS/GEM/ECMWF FOR THE BASIS OF THE FCST. OVERALL...THIS LEADS TO
ONLY MINOR ADJUSTMENTS TO INHERITED FCST. PCPN SHOULD SPREAD NE
ACROSS THE AREA FRI NIGHT WITH LOWEST POPS W AND HIGHEST POPS
SCNTRL/E. IT'S QUITE POSSIBLE THE FAR W MAY NOT SEE ANY PCPN. PCPN
WILL EXIT THE E SAT MORNING...FOLLOWED BY CLEARING FROM W TO E
DURING THE DAY. THIS SHOULD ALLOW TEMPS TO RISE INTO THE MID 60S W.
WITH LATER CLEARING...HIGHS SHOULD BE AROUND 60F TO LWR 60S E.

WITH AXIS OF MIN PRECIPITABLE WATER SHIFTING E OF THE AREA SAT
EVENING AND WITH CENTER OF HIGH PRES PASSING S OF THE AREA...SAT
NIGHT WON'T BE AN IDEAL RADIATIONAL COOLING NIGHT. NONETHELESS...
FAVORED THE LOWER SIDE OF GUIDANCE WHICH PUTS MIN TEMPS DOWN AROUND
40F IN THE TRADITIONAL COLD SPOTS.

DRY WEATHER/WARMING WILL BE THE RULE SUN/MON UNDER SW FLOW AS HIGH
PRES SHIFTS TO NEW ENGLAND AND A COLD FRONT EVENTUALLY MOVES OUT
ACROSS THE NRN PLAINS TOWARD THE UPPER LAKES. WARMING CONTINUES
TUE...AND DRY WEATHER WILL PROBABLY CONTINUE AS WELL. EACH DAY...
AFTN HIGH TEMPS WILL BE A LITTLE HIGHER THAN THE PREVIOUS DAY...
REACHING THE LOW/MID 70S OVER MOST OF THE AREA BY TUE. APPROACHING
COLD FRONT MAY BRING THE POTENTIAL FOR SHRA AT SOME POINT TUE
NIGHT/WED...BUT AN EXPLICIT MENTION OF PCPN DOES NOT APPEAR
WARRANTED SINCE SHORTWAVE SUPPORTING THE COLD FRONT WILL BE PASSING
WELL TO THE NW OF HERE.
&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 154 PM EDT THU SEP 17 2015

SHOWERS WITH A FEW THUNDERSTORMS OVER WESTERN UPR MICHIGAN SLOWLY
MOVE EAST THROUGH THE AFTN...AFFECTING KCMX AND KSAW INTO THE
EVENING. WILL ALSO SEE POTENTIAL OF ADDITIONAL SHRA/TSRA LATER
THIS EVENING JUST AHEAD OF COLD FRONT THAT MOVES THROUGH OVERNIGHT.
EXPECT PERIOD OF LOW CLOUDS...LOW MVFR OR PERHAPS EVEN IFR...AND FOG
OR DRIZZLE LATE TONIGHT INTO FRIDAY MORNING BEHIND THE COLD FRONT.
CONDITIONS SHOULD IMPROVE ON FRIDAY AFTN TO VFR AGAIN AS CLOUDS BEGIN
TO CLEAR OUT. &&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 446 AM EDT THU SEP 17 2015

GUSTY SOUTHERLY WINDS WILL REMAIN IN PLACE TODAY INTO TONIGHT AS THE
UPPER GREAT LAKES REGION IS BETWEEN HIGH PRESSURE IN THE MID
ATLANTIC STATES AND A LOW THAT WILL BE MOVING NORTHEAST ACROSS
ONTARIO. THESE SOUTHERLY WINDS WILL GENERALLY BE IN THE 15-25KT
RANGE...BUT WITH VERY STRONG WINDS JUST ABOVE THE SURFACE...COULD
SEE SOME STRONGER GUSTS TO 30KTS AT TIMES OVER EASTERN LAKE
SUPERIOR. A COLD FRONT MOVING EAST ACROSS LAKE SUPERIOR TONIGHT WILL
SHIFT WINDS TO THE NORTHWEST UP TO 20KTS. THE WINDS WILL DIMINISH
THROUGH THE DAY ON FRIDAY AS A HIGH PRESSURE RIDGE QUICKLY BUILDS
INTO THE AREA. ON FRIDAY NIGHT...A SURFACE LOW WILL DEVELOP ALONG
THE COLD FRONT THAT MOVED THROUGH ON THURSDAY NIGHT AND MOVE THROUGH
LOWER MICHIGAN. THIS WILL SHIFT WINDS MORE OUT OF THE NORTHERLY
DIRECTION UP TO 25 KNOTS LATE FRIDAY NIGHT INTO SATURDAY MORNING. A
LARGE HIGH PRESSURE RIDGE WILL BUILD OVER THE GREAT LAKES REGION
SATURDAY NIGHT AND REMAIN INTO MONDAY AND KEEP WINDS BELOW 20KTS.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...TITUS
LONG TERM...ROLFSON
AVIATION...JLA
MARINE...TITUS
Hazardous weather outlook, Sep 17, 3:30 AM CST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
530 AM EDT THU SEP 17 2015

MIZ001>007-009>014-084-085-181200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
530 AM EDT THU SEP 17 2015 /430 AM CDT THU SEP 17 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER WESTERN UPPER MICHIGAN THIS
MORNING. SCATTERED TO NUMEROUS THUNDERSTORMS ARE THEN EXPECTED ACROSS
WEST AND CENTRAL UPPER MICHIGAN THIS AFTERNOON AND TONIGHT. THE
THUNDERSTORMS WILL END OVER WESTERN UPPER MICHIGAN LATE TONIGHT.
ISOLATED SEVERE STORMS...PRODUCING DAMAGING WINDS AND LARGE HAIL...
ARE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A HIGH SWIM RISK FOR THE LAKE SUPERIOR BEACHES OF ALGER
COUNTY ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF STRONG WINDS OR
HAIL TO THE NATIONAL WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY
ALSO SUBMIT STORM REPORTS ON OUR WEBSITE...FACEBOOK PAGE OR ON
TWITTER.

LSZ162-240>251-263>267-181200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
530 AM EDT THU SEP 17 2015 /430 AM CDT THU SEP 17 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE WEST HALF OF LAKE
SUPERIOR THIS MORNING. SCATTERED TO NUMEROUS THUNDERSTORMS ARE THEN
EXPECTED THIS AFTERNOON AND TONIGHT ACROSS LAKE SUPERIOR. ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-181200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
530 AM EDT THU SEP 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON. SCATTERED TO
NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT WITH ISOLATED SEVERE
THUNDERSTORMS POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

ROLFSON

In the hours before

Special weather statement, Sep 17, 8:25 AM CST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1025 AM EDT THU SEP 17 2015

MIZ001-171515-
KEWEENAW MI-
1025 AM EDT THU SEP 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR ISLE ROYALE NATIONAL PARK UNTIL
1115 AM EDT...

AT 1021 AM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES SOUTHWEST OF
WINDIGO RANGER STATION TO 8 MILES NORTHEAST OF GRAND MARAIS MN...AND
MOVING NORTHEAST AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
WINDIGO RANGER STATION...SISKIWIT LAKE AND MOUNT DESOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF BOATING OR KAYAKING NEAR ISLE ROYALE...GET OUT OF THE WATER AND
MOVE TO A SAFE SHELTER IF POSSIBLE AS FREQUENT LIGHTNING IS
OCCURRING WITH THESE STORMS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. DO NOT BE CAUGHT ON THE WATER IN A
THUNDERSTORM.

&&

LAT...LON 4797 8881 4793 8880 4796 8882 4794 8895
      4790 8901 4789 8891 4789 8893 4783 8912
      4785 8923 4788 8923 4787 8926 4793 8920
      4802 8896
TIME...MOT...LOC 1421Z 236DEG 36KT 4763 8938 4784 9020

JLA
Special weather statement, Sep 17, 1:19 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
219 PM CDT THU SEP 17 2015

MIZ012-172015-
MENOMINEE MI-
219 PM CDT THU SEP 17 2015

...STRONG STORMS HEADING FOR MENOMINEE COUNTY...

AT 217 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTH OF CRIVITZ
TO NEAR WAUSAUKEE TO 8 MILES SOUTHEAST OF POUND...AND MOVING EAST AT
35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MENOMINEE...STEPHENSON...CEDAR RIVER...WELLS STATE PARK...BAGLEY...
NADEAU...GOURLEY...DAGGETT...CARNEY...INGALLS...WALLACE...
CARBONDALE...SWANSON...NATHAN...BIRCH CREEK AND BANAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE. IF BOATING OR KAYAKING ON THE
WATER...HEAD TO SAFE SHELTER NOW.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4511 8766 4520 8774 4534 8765 4537 8766
      4539 8770 4535 8776 4535 8789 4543 8786
      4550 8779 4556 8783 4557 8779 4563 8777
      4566 8733 4555 8733 4554 8727 4543 8733
      4516 8759 4510 8759
TIME...MOT...LOC 1917Z 257DEG 30KT 4543 8800 4530 8792 4503 8788

JLA

The radar

The Green Bay radar (KGRB), 112 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Menominee

When
September 17, 1:40 PM CST to 1:43 PM CST
Where
Menominee County, 1.69 mi NE of Stephenson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
45.440, -87.600

There was a public report of a few trees blown down a couple of large branches snapped off healthy trees near Stephenson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598541.